Monday, August 19, 2013

Beware the Internet

A 50 year old man presents to your family practice clinic with a multitude of complaints. He says he bought some Internet supplements for "sexual function." Since taking them, however, he's noticed increased acne, gynecomastia, urinary frequency at night, snoring, and daytime sleepiness. Lab tests show that his hematocrit has increased compared to a year ago.

This scientist in Zurich shared the Nobel Prize for synthesizing the drug from a cholesterol base.

Challenge: What supplement is he taking?

2 comments:

sibogox said...

sounds like cushing syndrome from exogenous steroids.. is it him though who discovered steroids? not a big nobel laureates fan here

Craig Chen said...

close! definitely along the steroid pathway
-
Beware the Internet

These are all side effects from testosterone replacement. The scientist shown is Leopold Ruzicka.

Sources: UpToDate, Wikipedia.